Thunderstorm Wind, Campbell
- When
- May 26, 3:15 PM MST
- Where
- Campbell County, 24.31 mi SE of Wright
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.550, -105.090
A thunderstorm briefly became severe across far southeastern Campbell County, producing wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe across far southeastern Campbell County, producing wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:49 PM MST, 1 hour 26 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 249 PM MDT Wed May 26 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 246 PM MDT Wed May 26 2021 Upper level analysis has a trof extending down the Rockies and a ridge over the High Plains, resulting in southwest flow across the forecast area. At the surface, an area of low pressure is located over southeastern Wyoming with a warm front extending across the Nebraska/Kansas line. Easterly/southeasterly winds are drawing low level moisture up into the area, resulting in mostly cloudy skies and fairly cool temperatures across much of northwestern 2/3rds of the area. Sunny and warmer conditions are mainly south of I-90. The warm front will continue to push northward as MLCAPE values continue to increase this afternoon. Expect the warm front to be the focus of strong to severe storms later today as well as the weak shortwave trof that is progged to cross the area this afternoon and evening. The northern extent of severe storms will be limited, with the warm front expected to extend across nebraska. As far as storm mode, there could be a few discreet supercells early on, but activity should then be largely linear as it progresses eastward. Main severe threat will be large hail/strong winds. There could be an isolated tornado over southern portions of northeast WY and very far southwest SD (Fall River and Oglala Lakota counties), but the better chance for tornadoes will remain to our south. Activity will end from southwest to northeast in the evening and overnight. The upper low will track slowly eastward along the ND/SD border on Thursday. Expect chilly/brisk northerly winds and cloudy skies/scattered showers through the day, keeping high temps in the 40s from the Black Hill into northwest SD, and in the 50s to near 60 further south and west. Could see some frost Thursday night depending on how quickly low clouds scour out, with widespread lows in the 30s. Warmer and drier on Friday with short wave ridging. However, next trof will move through the Northern Rockies into the Plains Friday night into Saturday. Unsettled weather can be expected over the weekend through early next week with temps generally near or slightly below average. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1113 AM MDT Wed May 26 2021 MVFR to locally IFR conditions will continue this morning across northwestern SD and the Black Hills this morning. Modest improvement will likely occur this afternoon before more widespread MVFR to LIFR conditions in low stratus and BR/FG arrive later this evening into tonight. Additionally, showers and thunderstorms have developed across portions of the northern Black Hills and NW SD this morning. Additional storms are expected later this afternoon across northeastern WY and southwestern SD and will move from west to east through the evening hours. Wind gusts over 50 kt and large hail will be possible with the strongest storms, primarily along and south of I-90. Locally MVFR/IFR conditions are also possible with this activity. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 518 AM MDT Wed May 26 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 518 AM MDT Wed May 26 2021 /618 AM CDT Wed May 26 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening, primarily along and south of I-90. Main hazards will be damaging winds, large hail, and heavy rainfall. A localized tornado threat may also develop across portions of northeastern Wyoming and far southwestern South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will be possible Friday into the weekend. Some strong to severe storms may occur on Friday, particularly over northeastern Wyoming. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
314 PM MDT Wed May 26 2021
WYZ054-055-058-262145-
Weston WY-Northern Campbell WY-Southern Campbell WY-
314 PM MDT Wed May 26 2021
...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND NORTHWESTERN
WESTON COUNTIES...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Camplex Event Facility, or 16 miles south of Gillette,
moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Campbell and northwestern Weston Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
LAT...LON 4429 10514 4421 10508 4418 10508 4418 10505
4398 10490 4385 10545 4403 10557
TIME...MOT...LOC 2113Z 248DEG 35KT 4404 10538
EaganSpecial Weather Statement National Weather Service Rapid City SD 320 PM MDT Wed May 26 2021 SDZ027-041-262145- Fall River SD-Southern Foot Hills SD- 320 PM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER WESTERN FALL RIVER COUNTY... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over Provo, or 6 miles south of Edgemont, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edgemont, Provo and Cascade Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4305 10379 4310 10398 4341 10381 4332 10351 TIME...MOT...LOC 2120Z 204DEG 28KT 4320 10380 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST 13 NNE WRIGHT 43.93N 105.44W
05/26/2021 M54 MPH CAMPBELL WY MESONET
0331 PM TSTM WND GST 17 NE RENO JUNCTION 43.97N 105.28W
05/26/2021 E60 MPH CAMPBELL WY TRAINED SPOTTER
0331 PM HAIL 17 NE RENO JUNCTION 43.97N 105.28W
05/26/2021 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL DWTN GILLETTE 44.29N 105.50W
05/26/2021 M0.50 INCH CAMPBELL WY PUBLIC
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 SE WRIGHT 43.73N 105.46W
05/26/2021 M0.50 INCH CAMPBELL WY PUBLIC
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 358 PM MDT Wed May 26 2021 WYZ055-058-262245- Weston WY-Southern Campbell WY- 358 PM MDT Wed May 26 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Rochelle, or 15 miles southeast of Wright, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rochelle and Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4354 10536 4371 10540 4389 10475 4356 10462 TIME...MOT...LOC 2158Z 251DEG 33KT 4365 10523 Eagan
The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951991.